Vigabatrin for infantile spasms: risk of movement disorders and MRI abnormalities

If new movement disorders occur during treatment consider dose reduction or a gradual discontinuation of treatment in consultation with specialist advice.

Article date: November 2009

Vigabatrin (Sabril) is an antiepileptic indicated, in combination with other antiepileptic drugs, for the treatment of patients with resistant partial epilepsy (with or without secondary generalisation) who have not responded to, or who are intolerant to, all other appropriate drug combinations. Vigabatrin is also indicated as monotherapy in the treatment of infantile spasms (West’s syndrome).

Researchers in Finland first raised concerns about a risk of movement disorders (including dystonia, dyskinesia, and hypertonia) and brain abnormalities on MRI (interpreted as cytotoxic oedema) associated with the use of vigabatrin, after they received reports of these adverse drug reactions from a Finnish healthcare professional.

A Europe-wide review completed in July 2009 involving experts in paediatric neurology from the UK assessed the evidence available on this issue, including preclinical data, clinical data, reported cases of adverse drug reactions, and relevant published literature.

Clinical trial data 1 for vigabatrin in infantile spasms provide evidence of brain MRI abnormalities at all doses, but in particular in young infants treated with high doses (≥125 mg/kg/day). These MRI abnormalities were transient, seemed to be dose dependent, and in most patients resolved even if treatment with vigabatrin continued.

The review concluded that it is not possible to correlate the MRI findings with the movement disorders based on the current data. Therefore, the two events of movement disorders and brain MRI abnormalities will be independently described in the updated product information for vigabatrin to reflect these new data. The risk of movement disorders and brain MRI abnormalities with vigabatrin will be kept under close review by EU regulatory authorities, including the MHRA.

Further information is available in an assessment report on this topic on our Antiepileptics page

Advice for healthcare professionals:

  • Cases of abnormal brain MRI findings have been reported, in particular in young infants treated for infantile spasms with high doses (≥125 mg/kg/day) of vigabatrin. The clinical significance of these findings is currently unknown
  • Movement disorders including dystonia, dyskinesia, and hypertonia have been reported in patients treated for infantile spasms. The balance of benefits and risks of vigabatrin should be evaluated on an individual patient basis. If new movement disorders occur during treatment with vigabatrin, consideration should be given to dose reduction or a gradual discontinuation of treatment in consultation with specialist advice
  • Please report suspected adverse reactions to medicines even if you cannot be sure that there is a causal association (see www.yellowcard.gov.uk)

 

Article citation: Drug Safety Update Nov 2009, vol 3 issue 4: 4.

  1. Wheless J, et al. Epilepsia 2009; 50:195–205.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.